FBPixel Is decreased libido associated with the use of HMG-CoA-reductase inhibitors? - David Perlmutter M.D.

Science

Study Title
Is decreased libido associated with the use of HMG-CoA-reductase inhibitors?
Publication
British Journal of Clinical Pharmacology
Author(s)

L. de Graaf, A. H. P. M. Brouwers & W. L. Diemont

Abstract

Aims and methods: To describe patients with decreased libido during use of a HMG-CoA-reductase-inhibitor, and to discuss causality and pharmacological hypotheses for this association by analysis of the adverse drug reactions (ADR) database of the Netherlands Pharmacovigilance Centre Lareb.
Results: Eight patients were identified as having decreased libido during use of statins. In two of these cases testosterone levels were determined and appeared to be decreased.
Conclusion: Decreased libido is a probable adverse drug reaction of HMG-CoA-reductase-inhibitors and is reversible. The ADR may be caused by low serum testosterone levels, mainly due to intracellular cholesterol depletion.

Date
February 5, 2004
View study

Share This

Related Topics

Statin

Dr. David Perlmutter is on the cutting edge of innovative medicine that looks at all lifestyle influences on health and illness.

Andrew Weil, MD